Article Text

PDF

Is thioridazine retinopathy progressive? Relationship of pigmentary changes to visual function.
  1. M F Marmor
  1. Department of Ophthalmology, Stanford University School of Medicine, CA 94305.

    Abstract

    Thioridazine toxicity has been described as a 'progressive chorioretinopathy', but this designation can be misleading. During the first year after thioridazine exposure retinal pigmentation evolves from a granular to a patchy or nummular appearance. However, visual function and the electroretinogram typically improve during this period. Some cases may show chorioretinal atrophy and functional loss many years later, but there is little evidence for ongoing drug-related progression. Late atrophy may represent degeneration of cells that were injured subclinically at the time of initial drug exposure. Although thioridazine toxicity produces an evolving pigmentary disturbance, functional changes must be monitored independently of fundus appearance.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.